Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 11, NWS Blacksburg, VA

May 27, 1998Stokes County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 27, 1998, 3:51 AM EDT for Stokes County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 3:51 AM EDT (07:51 UTC)
Expired
May 27, 1998, 4:25 AM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WFUS01 KRNK 270753 RRA
TORRNK
NCC169-270825-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 425 AM EDT.

* AT 351 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 18
  MILES EAST SOUTHEAST OF MT AIRY OR 4 MILES WEST OF DANBURY MOVING
  EAST AT 35 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  DANBURY                         AROUND 355 AM EDT..
  MEADOWS                         AROUND 400 AM EDT..
  PRESTONVILLE                    AROUND 405 AM EDT..
  DILLARD                         AROUND 410 AM EDT..

<< CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE
SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS..
. PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.

.END/JS/RG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 27, 1:20 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 27, 1:20 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT WED MAY 27 1998

CRW AND RDU...FFA IN EFFECT FOR THE NRV AND SE WV LKS GOOD. MIGHT
NEED ONE A LTL FURTHER SOUTH IN NC ALONG THE FRONTAL
BOUNDARY...WHERE FF GUIDANCE IS VERY LOW. (RDU---SEE EARLIER ADM)

THNGS ARE STARTING TO GET ACTIVE ON THE RADAR ATTM AS S/WV
APPROACHES. Q-STAT BOUNDARY STRETCHED ACROSS NRN PORTIONS OF NC
PROVIDING FOCUS FOR CONVECTION. NORTH OF THE BOUNDARY...GOOD
ISENTROPIC LIFT PRODUCING DECENT COVERAGE OF LIGHT TO OCNL MODERATE
SHOWERS. MODELS SHOW IMPRESSIVE MOISTR CONV ALONG THE BOUNDARY THRU
THE DAY AS IT LIFTS SLOWLY TO THE NORTH.

HIGH POPS MOST OF THE DAY TODAY FOR ALL AREAS...HIGHEST IN THE EAST.
IN THE WEST PARTIAL CLEARING LIKELY BY LATE IN THE DAY AS WAVE PULLS
OUT.

A FEW LINGERING SHOWERS POSSIBLE IN THE PIEDMONT EARLY THIS
EVENING...OTHERWISE CLEARING AND PROBABLY SOME THICK FOG BY DAYBREAK.

AFTER THE FOG BURNS OFF THU MORNING...A VERY NICE DAY AND FINALLY A
CHANCE TO DRY OUT.

ROA 77/57/83 720
LYH 77/56/83 820
DAN 82/61/86 830
BLF 70/55/77 710
RNK 71/54/78 710

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:24 PM EDTSevere Thunderstorm WarningRNKStokes36 min
May 27, 4:21 AM EDTTornado WarningRNKRockingham49 min
May 27, 3:02 PM EDTSevere Thunderstorm WarningRNKWilkes48 min
May 27, 4:45 PM EDTSevere Thunderstorm WarningRNKSurry50 min
May 27, 5:03 PM EDTFlash Flood WarningRNKSurry62 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.